tecfidera: a no-go

21Oct14

Ugh. Unfortunately, I’m having to ditch Tecfidera as an option.

I was on-again, off-again with side effects. Because of my multiple abdominal surgeries earlier this year, my doctor said that Tecfidera might not be the best drug for me, but it was the lesser of evils. The main listed side effects are flushing (of the face) and diarrhea.

Because of my situation, she recommended that my ramp-up onto the full drug be at a slower pace. Most people start out with half of the therapeutic dose (120 mg twice a day) for a week before going up to the full (240 mg twice a day), but instead, I took the 120 once a day for a week, and barely made it onto the twice a day. I was wondering, given my side effects, what the full dose was going to feel like?

(I kept telling myself, though, that all I had to do was to make it through these awful symptoms for the first four weeks or so… and if I follow the normal pattern, it would taper off. Hopefully. But then, four weeks seemed too long to not really be able to eat.)

It took a few days, initially, for the drug to take effect, but even on the 120 once a day, I had pretty major side effects. I had stabbing upper GI pain. Never had any diarrhea, and only minor flushing. I couldn’t even sit down enough to drive, the pain was so bad in the front of my body. Initially, I was able to calm things down through medications to reduce the side effects (something for the stomach pain, a major antacid, and allergy meds–since the acid fumes from my heartburn were so severe that they were causing hay fever-like symptoms) but I never got back to baseline. Then, I added the second pill, which was initially fine, but the next day, stabbing pain like you would not believe.

Luckily, my specialist agreed with me that this is harming my quality of life, and told me to stop straightaway. It took several days for my stomach to get back to normal.

And at this point, which MS drug is right for me? I still don’t know…

Advertisements


2 Responses to “tecfidera: a no-go”

  1. 1 sharon

    I too had these problems with Tecfidera , it has taken nearly a year to recover , short story is it took a gastroscopy and colonoscopy with months of pain before the doctors released it must be the drug. When I spoke with my Neurologist he said the drug company has completely undersold the upper GI effects of the drug and now PML is an issue with this drug too. Dont let fear of the disease cloud your judgement , drug companies are only in it to make money …think about it they charge the government $1200 per month per person for this drug !!!

    • Ugh, a year? I’m so sorry! Hope things are close to normal.

      I’d heard something about a PML connection. Is that only for those who test positive for the JC virus? (Of course, something we could pick up any time…)

      And I’ve actually worked in drug development for Big Pharma, years ago (for a company that is now Roche) and while I believe in the therapeutic benefits of many of these meds, they are pushed by marketing a *lot*. I haven’t taken Rebif since August, and I still sometimes get their promo materials in the mail. Please don’t waste paper on me…


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: